Oklahoma, 2008Flash Flooding in Oklahoma, February 16 to 17, 2008
February 16 to 17, 2008 · NWS TSA · 2 events in 2 counties and zones
Locally heavy rainfall resulted in some flooding across portions of eastern Oklahoma.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Locally heavy rainfall resulted in some flooding across portions of eastern Oklahoma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 16, 2:44 PM CST, 4 hours 1 minute earlier.
Area forecast discussion, Feb 16, 2:44 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
244 PM CST SAT FEB 16 2008
.DISCUSSION...
WIDESPREAD RAINFALL (LOCALLY HEAVY)...ISOLATED SEVERE
THUNDERSTORMS...AND THE POSSIBILITY OF ACCUMULATING SNOWS EARLY
SUNDAY ARE THE MAIN FORECAST ISSUES.
SURFACE ANALYSIS AT 20Z DEPICTS DEVELOPING LOW PRESSURE ACROSS NERN
TX...WITH COLD FRONT EXTENDING SWD INTO S TX AND INVERTED SFC TROF
LOCATED ACROSS PARTS OF ERN OK. PW VALUES ARE RUNNING AROUND 1-1.25
INCHES ACROSS THE FORECAST AREA...AND AS EXPECTED...A LARGE SHIELD
OF RAINFALL (WITH EMBEDDED THUNDERSTORMS) HAS DEVELOPED IN THE
ACROSS THE REGION. HEAVIEST RAINFALL AMOUNTS HAVE GENERALLY BEEN
CONFINED TO SE OK...WITH LOCALLY MESONET REPORTS OF 1-2 INCHES OVER
THE PAST 24 HOURS. AFOREMENTIONED SFC LOW WILL DEEPEN AND OCCLUDE
ACROSS THE REGION THIS EVENING...WITH ADDITIONAL HEAVY RAINFALL
LIKELY. WILL CONTINUE THE FLASH FLOOD WATCH FOR THE ENTIRE FORECAST
AREA THROUGH 12Z SUNDAY.
PRIMARY UPPER LOW IS CURRENTLY SPINNING ACROSS FAR WRN TX...AND THIS
FEATURE WILL LIFT OUT TONIGHT ACROSS OK. ELEVATED CONVECTION HAS
BEEN ON THE INCREASE OVER THE PAST FEW HOURS ACROSS NWRN TX/SWRN AND
SCNTRL OK...AND WE/LL EVENTUALLY SEE THIS ACTIVITY MOVE INTO SERN OK
BY LATE AFTERNOON OR EARLY EVENING. THUNDERSTORMS ARE EXPECTED TO
REMAIN ELEVATED...BUT STEEPENING LAPSE RATES WITH THE APPROACH OF
THE UPPER SYSTEM AND IMPRESSIVE SHEAR COULD RESULT IN A FEW LARGE
HAIL PRODUCERS.
AXIS OF HEAVY RAINFALL WILL TRANSITION E LATE TONIGHT AS UPPER
SYSTEM LIFTS INTO SERN KS. COLDER AIR WRAPPING AROUND THE BACKSIDE
OF THE EXITING SYSTEM COULD RESULT IN A CHANGEOVER TO SNOW LATE
TONIGHT INTO EARLY SUNDAY...MAINLY ACROSS AREAS NW OF TULSA. AT THIS
TIME...THE BEST LOCATION FOR ACCUMULATING SNOW WOULD BE OVER WRN
PARTS OF OSAGE AND PAWNEE COUNTIES...WHERE AN INCH OR TWO OF WET
SNOW IS POSSIBLE. WILL GO AHEAD AND ISSUE A WINTER WEATHER ADVISORY
FOR THESE TWO COUNTIES.
DEEPENING SFC LOW WILL QUICKLY LIFT TOWARD CHICAGO (DON/T ALL LOWS
GO TO CHICAGO?)...WITH BREEZY NWLY WINDS DEVELOPING ACROSS THE AREA
ON SUNDAY. COULD SEE SOME GUSTS AROUND 35 MPH FOR SEVERAL
HOURS...BUT WILL LET EVENING/MID CREW MAKE THE FINAL DECISION ON THE
NEED OF A WIND ADVISORY.
AFTER A COOL DAY ON MONDAY...EXPECT A WARMING TREND AS MID-LEVEL
HEIGHTS RISE. UPPER FLOW WILL BECOME MORE ACTIVE BY MID-WEEK...AND
ANOTHER SFC BOUNDARY PROGGD INTO THE AREA BY WEDNESDAY/THURSDAY.
CURRENT 20-40 POPS FOR THIS TIME LOOK GOOD FOR NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 38 44 26 44 / 100 70 10 0
FSM 43 45 29 45 / 100 20 10 0
MLC 39 47 28 50 / 100 30 10 0
BVO 33 40 26 44 / 100 80 10 0
FYV 39 41 24 41 / 100 30 10 0
BYV 41 41 24 38 / 100 40 10 0
MKO 36 45 28 46 / 100 30 10 0
MIO 38 40 26 40 / 100 70 10 0
F10 36 45 27 49 / 100 30 10 0
HHW 43 52 32 52 / 100 20 10 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 6 AM SUNDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
WINTER WEATHER ADVISORY FROM 3 AM SUNDAY TO NOON SUNDAY FOR
OKZ054-OKZ059.
AR...FLASH FLOOD WATCH UNTIL 6 AM SUNDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...17
LONG TERM....18Hazardous weather outlook, Feb 16, 12:51 PM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1251 PM CST SAT FEB 16 2008
ARZ001-002-010-011-019-020-029-OKZ049-053>076-171100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1222 PM CST SAT FEB 16 2008
...FLOOD WATCH ENTIRE AREA THOUGH TONIGHT...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...PRIMARILY SOUTH OF INTERSTATE 40.
ONSET...MID TO LATE AFTERNOON.
FLASH FLOOD.
RISK...ELEVATED.
AREA...ALL OF EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
ONSET...LATE AFTERNOON AND OVERNIGHT.
WINTER WEATHER.
SNOW ACCUMULATION.
RISK...LIMITED.
AREA...NORTHWEST OSAGE AND PAWNEE COUNTIES.
ONSET...LATE TONIGHT.
DISCUSSION...
A STRONG UPPER LOW OVER WEST TEXAS WILL MOVE NORTHEAST OVERNIGHT
DIRECTLY OVER OKLAHOMA. DEVELOPING SURFACE LOW PRESSURE ASSOCIATED
WITH THAT UPPER LOW WILL MOVE FROM EAST TEXAS NORTH THROUGH EASTERN
OKLAHOMA TO A POSITION IN SOUTHWEST MISSOURI BY SUNDAY MORNING.
THIS DYNAMIC SYSTEM WILL BRING ABUNDANT RAINFALL TO THE ENTIRE REGION.
IN ADDITION...ELEVATED INSTABILITY WILL INDUCE PERIODS OF THUNDERSTORMS.
THUNDERSTORMS OCCURRING WITHIN AREAS OF MODERATE RAIN WILL BE CAPABLE
OF PRODUCING RAINFALL OF UP TO THREE INCHES. SHOULD THUNDERSTORMS
CONTINUE TO DEVELOP OVER THE SAME REGION...FLOOD PRODUCING RAINFALL
WILL RESULT. ELEVATED INSTABILITY IS SUFFICIENT FOR A FEW THUNDERSTORMS
TO PRODUCE LARGE HAIL. AREAS NEAR THE RED RIVER WILL BE MOST VULNERABLE
TO LARGE HAIL PRODUCING STORMS. AS THE UPPER LOW MOVES BY LATE TONIGHT...
WESTERN OSAGE AND WESTERN PAWNEE COUNTIES MAY CHANGE OVER TO SNOW BEFORE
THE PRECIPITATION ENDS SUNDAY MORNING. AN INCH OR SO OF SNOW MAY BE POSSIBLE
THERE.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT FLOODING OR LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...WINTER WEATHER POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
EXTENDED DISCUSSION...
A COLD FRONT WILL SWEEP THOUGH THE REGION LATE WEDNESDAY OR THURSDAY
BRINGING A CHANCE OF THUNDERSTORMS.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
In the hours before
Special weather statement, Feb 16, 3:04 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
304 PM CST SAT FEB 16 2008
OKZ053-162145-
CHOCTAW OK-
304 PM CST SAT FEB 16 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 345 PM CST
FOR THE FOLLOWING COUNTY...
IN SOUTHEAST OKLAHOMA
EASTERN CHOCTAW
AT 304 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTH OF ORD...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...HUGO...ORD...FROGVILLE...GRANT...
SAWYER...FORT TOWSON...SWINK...MESSER...HUSKEY...FALLON AND APPLE.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
LAT...LON 3391 9556 3416 9544 3416 9530 3415 9529
3415 9515 3395 9517 3394 9521 3395 9523
3393 9523 3387 9536
TIME...MOT...LOC 2104Z 207DEG 43KT 3381 9546Special weather statement, Feb 16, 4:05 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
405 PM CST SAT FEB 16 2008
OKZ071-073-074-162245-
HASKELL OK-MCINTOSH OK-PITTSBURG OK-
405 PM CST SAT FEB 16 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CST
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
SOUTHWESTERN MCINTOSH...WESTERN HASKELL AND PITTSBURG
AT 405 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF KIOWA...MOVING NORTHEAST AT 55 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...ENTERPRISE...EUFAULA...HANNA...
RAIFORD...VIVIAN...STIDHAM...MCALESTER...KIOWA...PITTSBURG...
ASHLAND...SAVANNA...HAYWOOD...ALDERSON...KREBS...ARPELAR...SCIPIO...
BLOCKER...CROWDER...INDIANOLA AND CANADIAN.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3469 9611 3473 9611 3544 9582 3525 9535
3466 9588 3467 9591 3467 9607
TIME...MOT...LOC 2205Z 208DEG 51KT 3473 9598Special weather statement, Feb 16, 5:08 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
508 PM CST SAT FEB 16 2008
OKZ070-071-170000-
MCINTOSH OK-MUSKOGEE OK-
508 PM CST SAT FEB 16 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CST
FOR THE FOLLOWING COUNTIES...
IN EAST CENTRAL OKLAHOMA
NORTHERN MUSKOGEE
IN SOUTHEAST OKLAHOMA
EASTERN MCINTOSH
AT 508 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
EAST OF VIVIAN...MOVING NORTHEAST AT 55 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...CHECOTAH...VIVIAN...STIDHAM...
ONAPA...PIERCE...RENTIESVILLE...MUSKOGEE...COUNCIL HILL...OKTAHA...
KEEFETON...WAINWRIGHT...BOYNTON...SUMMIT...BRAGGS...JAMESVILLE AND
TAFT.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
LAT...LON 3572 9513 3523 9567 3530 9577 3579 9565
TIME...MOT...LOC 2308Z 205DEG 52KT 3535 9564Local storm report, Feb 16, 5:25 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
525 PM CST SAT FEB 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL MUSKOGEE 35.75N 95.37W
02/16/2008 E0.75 INCH MUSKOGEE OK TRAINED SPOTTER
DIME TO PENNY SIZE HAIL
&&
DMJSpecial weather statement, Feb 16, 5:37 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
537 PM CST SAT FEB 16 2008
OKZ049-075-076-170015-
LATIMER OK-LE FLORE OK-PUSHMATAHA OK-
537 PM CST SAT FEB 16 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 PM CST
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
SOUTHWESTERN LE FLORE...PUSHMATAHA AND SOUTHWESTERN LATIMER
AT 537 PM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM MOYERS TO 11 MILES EAST OF CLOUDY...MOVING
NORTHEAST AT 60 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...YANUSH...WHITESBORO...ANTLERS...CLAYTON...CLOUDY...
MOYERS...FINLEY...KOSOMA...SNOW...NASHOBA...STANLEY...HONOBIA...
TUSKAHOMA...KIAMICHI...ALBION...KELLOND...EUBANKS...DUNBAR AND
SARDIS.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH.
LAT...LON 3423 9575 3460 9557 3460 9552 3474 9550
3474 9476 3449 9493 3448 9503 3435 9502
3421 9512
TIME...MOT...LOC 2337Z 212DEG 57KT 3435 9560 3431 9507Flash Flood, Pushmataha
- When
- February 16, 6:45 PM CST to 10:00 PM CST
- Where
- Pushmataha County, Clayton to Snow
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.580, -95.350
Locally heavy rainfall resulted in the flooding of several roads across the central portion of Pushmataha County. Several roads around Clayton were closed due to the flooding.
Flash Flood, Delaware
- When
- February 16, 10:00 PM CST to February 17, 2:00 AM CST
- Where
- Delaware County, Jay to 5 mi N of Jay
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 36.420, -94.800
Runoff from locally heavy rainfall resulted in the flooding of several low water crossings to the east and north of Jay. A man was drowned when he tried to drive through flood waters flowing through one of these low water crossings.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Missouri, February 16 to 17, 20081 death · $500,000 · 16 events
- Tornado and Damaging Wind in Louisiana, February 16, 2008$200,000 · EF1 · 2 events
- Tornado and Damaging Winds in Texas, February 16, 2008$50,000 · EF1 · 3 events
- Lightning Strikes in Arkansas, February 16, 2008$41,000 · 2 events
- Tornado and Hail in Texas, February 16, 2008$27,000 · EF0 · 9 events
- Damaging Winds in Louisiana, February 16, 2008$30,000 · 54 kt wind · 4 events
- Winter Storm and Flooding in Missouri, February 16 to 19, 2008$2,000 · 21 events
- Winter Storm and Winter Weather in Iowa, February 16 to 17, 200816 events
- Winter Storm and Winter Weather in Texas, February 16, 200810 events
- Hail in Texas, February 16, 20081.25 in hail · 5 events
- Heavy Snow in New Mexico, February 16, 20084 events
- Hail and Damaging Wind in Louisiana, February 16, 2008$2,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83095, 83102.